Weight for it..., Weight
Speaking of side effects (at least I was in last week’s column, “Enough Already”) being a regular part of chemotherapy, targeted therapy and immunotherapy; the big three non-surgical options for cancer patients, I am currently experiencing a new side effect which as it happens is a dream come true: weight loss. Which has enabled me to eat to my heart’s content without your typical consequences. Meaning, for now, I can be comfortable in whatever food I eat. As Curly Howard of The Three Stooges might say: “What an experience!”
For my entire life, I have not been thin. Growing up, all my clothes were purchased in the “Husky Department." In spite of that accommodation, my clothes always had to be let in or let out and nothing ever fit. I’ve stood over so many piles of clothes in store dressing rooms which didn’t fit, and made so many “walks of shame” out of the dressing room and onto the floor (where my mother would look me up and down to determine if the shirt, sweater, pants or short I was wearing had any redeeming qualities) that it has left a permanent mark. Most of the time, it was hopeless and I was forced to retreat back to the dressing room with even more clothes to suffer yet another indignity. To this day, some 60-odd years later, I am still traumatized by the years of suffering and humiliation I endured as an overweight child/adolescent forced to buy clothes for the fall/winter and the spring/summer. Oh, how I dreaded those shopping trips into Boston to visit Jordan Marsh, Filene’s and Kennedy’s. If it wasn’t for the two Joe & Nemo’s hot dogs I was promised, the day would have been a total loss - for me.
However, after years of being fat, tubby, obese (per the health and fitness charts), slow-footed and unable to do even one chin-up during those annual phys-ed exams in secondary school; and moreover, never being able to lose any weight or change my diet to facilitate losing a few pounds, I have stumbled onto a surprising and quite unexpected remedy (of sorts): lenvima, my thyroid cancer medicine. A 10 mg pill I take once a day, rain or shine, seems to induce weight loss. Now that’s a side effect with which I can live. In fact, for an eater like me (challenging), living a scan-to-scan existence when the quarterly results determine my immediate future and/or whether my life hangs in the balance, it doesn’t get any better than that.
After nearly nine months on this treatment, in speaking to my endocrinologist last week, she happened to mention in response to a question I asked concerning my shortness-of-breath side effect, about another side effect: weight loss. Ding, ding, ding. We have a winner (without the chicken dinner). The patient (yours truly) who was apparently originally misdiagnosed with a terminal form of lung cancer (stage IV) instead of what would have been a very treatable and curable form of papillary thyroid cancer, known as “the friendly cancer,” finally got some good news. Unfortunately, the re-diagnosis came too late and I’m still on a limited schedule, if you know what I mean? (F.Y.I: the nickname given to papillary thyroid cancer as being friendly is because it’s very curable.)
Not that I don’t already eat my share of “comfort” food, but by consuming it so regularly, I usually pack on a few pounds and rarely, if ever, lose weight. My entire life, until this recent lenvima revelation, food had never been just for thought. As a result, lenvima has become my second favorite word after “stable,” (scan results). Now it seems, so long as scan results continue to be stabilizing, I’ll be able to eat what I want and let the chips fall where they may, literally and figuratively.
There are no comments to display.